Stopping Suboxone after EIGHT LONG YEARS. - Part 1

By mrsp · Oct 29, 2014 · ·

  1. Hello All,

    I have read many of the forums on this site, as well as other sites, for several years. However, I, myself, have never posted. I suppose I just was not ready to, even with the allowance of anonymity.

    Some background: Started pain pills at age 19 after prescribed Percocet for child-birth and back pain. Use/addiction got worse when I met my much older boyfriend. He had a long history of drug/alcohol abuse and addiction, and ease of access to any opiate. We were together for nine months when his 19-year-old daughter died. Not an excuse for him, but no one could blame him when he (and therefore I) turned to heroin. This lasted six more months. Through a friend, we learned of Suboxone and how it was ‘curing’ opiate addiction. My boyfriend chose the “easy” route (ha!) and detoxed off heroin cold turkey (we were each using about a gram a day), without any help from doctors/medications. It was pure hell for him for two weeks and he did not feel himself again for months after that. However, he stopped, and I am amazed at his strength. (He has been sober from alcohol for almost 25 years, and every other drug since June 2006. Quite a feat.)

    I could not go through with the pain of withdrawal, and therefore I chose the Suboxone route. This was back in 2006, when most doctors did not know the long-term effects and consequences of Suboxone. As most of you know, this became a “cure-all” for opiate addicts and another pharmaceutical drug kingpin operation.

    I stated Suboxone in June 2006 after getting a month’s prescription from a local family doctor. He did not fully explain the induction process – ended up in horrible withdrawals – but made it through that. Have always been steady on 8 mg per day, and took that same dose until I became pregnant (by choice) in September 2007. I tapered to as low a dose I could stand to ensure baby would be born without withdrawals. At 1 mg per day, our daughter (still with same boyfriend, married now) was born in June 2008 with no withdrawals and perfectly healthy. Probably should have stayed at 1 mg/day dose (DUH!) and gone off from there, but the new psychiatrist I was seeing (we moved cross-country to CO from the East Coast) believed in life-long maintenance with Suboxone. I was back up to 8 mg/day and remained there until this past summer.

    My husband and I live a completely different life than we did back East. Our children are happy (aside from his deceased daughter, he had two daughters, 23 and 18, – all from his first marriage). I have a daughter from my high-school boyfriend, who is 10. She has known my husband, her stepdad, since she was one, and has always lived with us. He treats her like his own. In addition, we have our daughter together, who is now six. We hike and camp (having the Rocky Mountains as our backyard sure is a treat.) I finished school with an associate’s degree. I have not drank (alcohol) since December 2012. My husband is getting older (47), I see the toll a lifetime of drugs, and drinking has taken on his body. I am 30-years-old and I hope to give my body ample time to heal itself to live a long and healthy life!

    Overall, I felt ready to begin the process of stopping Suboxone.

    With the help of my new psychiatrist that I started seeing one year ago, he filled one last Suboxone 8 mg/day, 30-day supply, and I worked with my amazing doctor at Kaiser Permanente (he is our family doctor). Over the course of August, September, and October, I tapered down in slow increments. I took my time, because whether you took Suboxone for eight weeks, eight months, or eight years – it is not going to be an easy process. The best time to taper is when you have mentally made up your mind.

    Taper Schedule:
    Sunday, August 3 – Saturday, August 9: 6 mg/day
    Sunday, August 10 – Saturday, August 16: 4 mg /day
    Sunday, August 17 – Saturday, August 23: 4 mg/day
    Sunday, August 24 – Saturday, August 30: 3 mg/day
    Sunday, August 31 – Saturday, September 6: 2 mg/day
    Sunday, September 7 – Saturday, September 13: 2 mg/day
    Sunday, September 14 – Saturday, September 20: 1 mg/day
    Sunday, September 21 – Saturday, September 27: 1 mg/day
    Sunday, September 28 – Saturday, October 4: 0.75 mg/day
    Sunday, October 5 – Saturday, October 11: 0.75 mg/day
    Sunday, October 12 – Saturday, October 18: 0.5 mg/day
    Sunday, October 19 – Saturday, October 25: 0.5 mg/day
    Sunday, October 26: 0.25 mg/day
    Monday, October 27: 0.25 mg/day
    Tuesday, October 28: 0.25 mg/day at 10:00 am <--- Last dose (aka Day #0)

    Today is Wednesday, October 29, 2014, aka Day #1. The first day I have willingly not taken Suboxone. With the taper schedule my doctor and I came up with together – he also prescribed some supportive meds:

    Clonidine 0.1 mg, up to four tabs/day
    Lorazepam 0.5 mg, twice per day
    Promethazine 25 mg, up to three tabs/day (nausea, vomiting)
    Dicyclomine 20 mg, one tab up to four times/day (abdominal cramps, IBS)

    In addition, I am prescribed the following:

    Prozac 40 mg/day (depression)
    Adderall XR 30 mg/day (morning) (ADHD)
    Adderall IR 10 mg/day (afternoon) (ADHD)

    When I went to bed last night, I felt okay – I had a crappy day, anyway – so I took one of the clonidine and one of the lorazepam for sleep. I slept from 8:00 pm to 7:00 am (had to get my girls off to school!). I felt fine when I woke up. Took my Adderall XR. Did things around the house. Around 11:00 am, felt a bit anxious so I took one lorazepam and one clonidine. Felt super chill and actually napped for an hour. I don’t feel crappy now, at all.

    The supportive meds prescribed to me are only enough for one week (although he is willing to call in more, if necessary). I am preparing myself for the next couple of days, because for me day three is always the WORSE, hence why I have not been able to quit yet! I have read that days 3-6 are typically the worse, but with the supportive prescriptions I have, I will make it through at least a bit better than cold turkey. In addition, having my depression under control should also help.

    If anyone has any feedback, questions, comments, ANYTHING, I sure would love to read it and respond – as it keeps my mind busy, especially while the girls are in school. I am hoping to post an add-on to this each day as the days go by to update my mental and emotional state, physical well-being, and general outlook on life.

    Wish me luck!
    MrsP

Comments

  1. Jungledog
    Welcome to DF! You will find support and knowledge here. Thanks for sharing your story. I am currently tapering loperamide which I used to end 6 years of oxy use. I have not used suboxone but there are many here who have.

    I have found eating really well and forcing myself to exercise has helped a lot with my detox symptoms. State of mind is what is most important. You want this so you will succeed. I know how scary it is to face withdrawal but no matter how bad it gets keep whispering to yourself that this will be the very last time. It will give you the strength to keep going. And then come here and bitch. We will listen. :)

    Hugs,
    JD
  2. Hydroxyout
    Hey mrsp! Welcome to DF!

    Congrats on day 1. You're doing a wonderful and courageous thing after 8 years and I admire that. Something I wanted to add. Most people say that medications like Adderall may intensify withdrawal symptoms (I haven't had experience in taking Adderall during a withdrawal but I'v read a bit about it). It may be different for you. One other medication that seems to be highly suggest is Gabapentin which helps with RLS. Your doctor sounds like he knows what he's doing though :)

    From personal experience (I'm only on day 4 from suboxone). I tapered down to .125 for a couple days and then jumped. I took suboxone for 4 months. My withdrawal symptoms are mild. I do have clonidine and Ativan and have taken clonidine twice and Ativan I'm prescribed daily. I did experience some rls while tapering and still sometimes get it but very mild. My most hated symptom is nausea and lack of appetite. Sleep has been ok. Nothing to brag about but better than I expected.

    Seems like your head is in the right place. Keep up the great work and message me anytime if you need to. I'm on here a lot.

    Congrats again!!!

    PS: exercise is amazing and is a must do during withdrawal. Helps a ton! No exaggeration.
To make a comment simply sign up and become a member!